Alert archive / South Carolina / Tornado Warnings in 2008
Tornado Warning 31, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Apr 4, 2008, 8:33 PM EDT for Newberry County, South Carolina. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2008, 8:33 PM EDT (00:33 UTC)
- Expired
- Apr 4, 2008, 9:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Newberry County, SC
The radar
The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 8:46 PM EDT | TORNADO | 3 Ssw Whitmire, SC | EF-0. MINOR DAMAGE TO A MOBILE HOME AND TREES DOWN ON A HOUSE ON JALAPA ROAD. INTERMITTENT TOUCHDOWNS RESULTED IN TREES DOWN ALONG I-26 AND SECONDARY ROADS. |
| Apr 4, 8:48 PM EDT | TSTM WND DMG | 6 Nw Newberry, SC | TREES DOWN ON BEAVER DAM CREEK RD. REPORTED BY HWY PATROL. |
| Apr 4, 8:55 PM EDT | HAIL 0.75 | Whitmire, SC | PENNY SIZE HAIL REPORTED BY PUBLIC. |
| Apr 4, 9:01 PM EDT | HAIL 0.88 | 3 Nw Silverstreet, SC | NICKEL SIZE HAIL REPORTED BY SHERIFF DISPATCH. |
| Apr 4, 9:06 PM EDT | HAIL 1 | 4 W Newberry, SC | QUARTER SIZE HAIL REPORTED BY HAM RADIO OPERATOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 6:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 050035
TORCAE
SCC071-050115-
/O.NEW.KCAE.TO.W.0031.080405T0033Z-080405T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
833 PM EDT FRI APR 4 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 915 PM EDT
* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES
SOUTHWEST OF WHITMIRE...MOVING EAST-NORTHEAST AT 40 MPH.
* IN THE PATH OF THIS STORM INCLUDES...THE AREA BETWEEN NEWBERRY
AND WHITMIRE...PLUS THE JALAPA AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3452 8163 3450 8157 3445 8154 3449 8148
3448 8144 3443 8142 3442 8140 3440 8140
3415 8189 3421 8194
TIME...MOT...LOC 0033Z 251DEG 37KT 3437 8183
$$2 follow-up statements
000
WWUS52 KCAE 050044
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
841 PM EDT FRI APR 4 2008
SCC071-050115-
/O.CON.KCAE.TO.W.0031.000000T0000Z-080405T0115Z/
NEWBERRY SC-
841 PM EDT FRI APR 4 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR NEWBERRY
COUNTY...
AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LIKELY TORNADO IN THE INTERSTATE 26 AREA NEAR THE LAURENS
AND NEWBERRY COUNTY LINE. MOVEMENT WAS NORTHEAST NEAR 35 MPH AND
TOWARD THE BRICK HOUSE AND WHITMIRE AREA.
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS
THE BEST PROTECTION FROM TORNADOES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3452 8163 3450 8157 3445 8154 3449 8148
3448 8144 3443 8142 3442 8140 3440 8140
3415 8189 3421 8194
TIME...MOT...LOC 0041Z 251DEG 37KT 3440 8174
$$000
WWUS52 KCAE 050054
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
850 PM EDT FRI APR 4 2008
SCC071-050115-
/O.CON.KCAE.TO.W.0031.000000T0000Z-080405T0115Z/
NEWBERRY SC-
850 PM EDT FRI APR 4 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR NEWBERRY
COUNTY...
AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED JUST SOUTH OF
THE WHITMIRE AREA AND MOVING NORTHEAST NEAR 40 MPH.
ALSO IN NEWBERRY COUNTY A THUNDERSTORM WITH DAMAGING WIND AND HAIL
WAS MOVING TOWARD THE CHAPPELLS AREA OF SOUTHWEST NEWBERRY COUNTY.
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE COVER. A SMALL INTERIOR
ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FORM
TORNADOES AND SEVERE THUNDERSTORMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3452 8163 3450 8157 3445 8154 3449 8148
3448 8144 3443 8142 3442 8140 3440 8140
3415 8189 3421 8194
TIME...MOT...LOC 0050Z 251DEG 37KT 3443 8163
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Apr 4, 3:39 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Apr 4, 3:39 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT FRI APR 4 2008
.SYNOPSIS...
MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA AHEAD OF AN
APPROACHING COLD FRONT. THE FRONT WILL MOVE THROUGH SATURDAY NIGHT.
HIGH PRESSURE WILL RETURN FOR THE BEGINNING OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
WEDGE HAS ERODED ACROSS THE FORECAST AREA. DEWPOINTS IN THE LOW/MID
60S SPREADING NORTHWARD. LIFTED INDEX MINUS 4 TO MINUS 5 AND CAPES
1000 TO 2000 ACROSS THE SOUTHEASTERN MIDLANDS AND LOWER SAVANNAH
RIVER AREA. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP/MOVE INTO
THE AREA LATE AFTERNOON AND EVENING. SHOULD BE A MILD NIGHT WITH
LOWS IN THE 60S.
WILL WAVE LAKE WIND ADVISORY IN PLACE UNTIL UNTIL 6 PM.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
UPPER TROUGH EXTENDING FROM THE OH VALLEY INTO THE SOUTHWESTERN
STATES FORECAST TO SLIDE EASTWARD. SHORT WAVE OVER THE TEXAS
FORECAST TO LIFT NORTHEAST TO CROSS THE GULF COAST STATES SATURDAY
...CROSSING THE WESTERN CAROLINAS SATURDAY NIGHT AND ON INTO
VIRGINIA BY SUNDAY MORNING. GFS IS A LITTLE FASTER THAN NAM. BOTH
MODELS DEVELOP A WAVE ALONG THE FRONT SATURDAY OVER GA/AL WHICH
TRACKS ACROSS SC SATURDAY AFTERNOON/EVENING. AIRMASS TO BECOME
MARGINALLY UNSTABLE AHEAD OF THE FRONT SATURDAY WITH ABOUT 30 KNOTS
OF SHEAR. 50 TO 60 KNOT JET AT H850 MB. STORMS WEST OF THE AREA
SATURDAY MORNING ARE EXPECTED TO MOVE EAST DURING THE AFTERNOON AS
AIRMASS BECOMES MORE UNSTABLE. STILL LOOKS LIKE THERE IS A THREAT
OF DAMAGING WINDS AND PERHAPS A COUPLE OF TORNADOES WITH SOME STORMS
SATURDAY AFTERNOON/EVENING.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPPER PATTERN FEATURES A TROUGH IN THE WEST...WITH A RIDGE OVER THE
WESTERN ATLANTIC, MIGRATING TO THE EAST COAST BY THE END OF NEXT
WEEK. AT THE SURFACE: BY SUNDAY MORNING THE COLD FRONT SHOULD
ALONG THE COAST. MODELS CONTINUE TO SHOW A SLOWING TREND. BOTH
GFS AND ECMWF HAS SURFACE RIDGE WEDGING IN FROM THE NORTH SUNDAY
NIGHT INTO WEDNESDAY WITH THE FRONT EXTENDING FROM OFF THE COAST
TO WELL SOUTH OF THE REGION. A WARM MAY LIFT NORTH THURSDAY WITH
ANOTHER COLD FRONT APPROACHING THE AREA NEXT WEEKEND.
GFS ENSEMBLE POPS REMAIN ABOVE NORMAL SUNDAY THROUGH MONDAY NIGHT
WITH A STANDARD DEVIATION OF 5 TO 10 PERCENT. ENSEMBLE POPS BELOW
NORMAL TUESDAY THROUGH FRIDAY. RETURN FLOW THURSDAY AND FRIDAY MAY
BE ENOUGH TO ADD A CHANCE OF CONVECTION.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
COMPLEX SITUATION WILL CONTINUE THROUGH THE TAF PERIOD WITH MAINLY
MVFR CONDITIONS EXPECTED. REMAINS OF THE LOW LEVEL WEDGE ARE
SLOWLY DISSIPATING ACROSS THE AREA AS SOUTHERLY WINDS INCREASE AT
THE SURFACE. ALTHOUGH WIND SHEAR CRITERIA IS NOT MET...VISIBLE
SATELLITE AND LOW LEVEL WINDS (40 KTS AT 4 KFT) INDICATE SOME
LIGHT TURBULENCE WILL BE POSSIBLE THROUGH THE PERIOD. AS SKIES
PARTIALLY CLEAR CONVECTIVE CLOUDS WILL DEVELOP WITH SHOWERS AND
THUNDERSTORMS POSSIBLE FROM 20Z THROUGH 03/04Z...HOWEVER WITH
THE LATE START ON HEATING CONFIDENCE IN SHRA/TSRA AT THE TAF SITES
IS LOW. AFTER 03Z CLOUDS WILL INCREASE AHEAD OF THE NEXT LOW
PRESSURE SYSTEM CREATING MVFR CEILINGS/VSBYS ALONG WITH SHRA/TSRA
THROUGH THE REMAINDER OF THE PERIOD.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS IN SHRA/TSRA POSSIBLE
SATURDAY AND SATURDAY NIGHT AS A COLD FRONT CROSSES THE AREA.
OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR SCZ015-
016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR GAZ040-
063>065-077.
&&
SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10Hazardous weather outlook, Apr 4, 6:28 PM EDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 628 PM EDT FRI APR 4 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-052230- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 628 PM EDT FRI APR 4 2008 ...TORNADO WATCH 166 IN EFFECT UNTIL 1 AM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT THUNDERSTORMS TONIGHT MAY CONTAIN DAMAGING WIND AND HAIL. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS SATURDAY COULD CONTAIN DAMAGING WIND AND HAIL. A COLD FRONT MOVING INTO THE AREA PLUS STRONG WINDS AND COLD TEMPERATURES ALOFT ARE RESPONSIBLE FOR THE SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 4, 8:32 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
832 PM EDT FRI APR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 10 NNW LINCOLNTON 33.93N 82.55W
04/04/2008 E0.88 INCH LINCOLN GA PUBLIC
NICKEL SIZE HAIL REPORTED BY PUBLIC.
0645 PM HAIL 12 WSW WINNSBORO 34.31N 81.28W
04/04/2008 E0.88 INCH FAIRFIELD SC PUBLIC
NICKEL SIZE HAIL REPORTED AT THE MONTICELLO EZ MART.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:02 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 43 min |
| Apr 4, 8:17 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 43 min |
| Apr 4, 9:00 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 45 min |
| Apr 4, 9:12 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 33 min |
| Apr 4, 9:31 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 44 min |
| Apr 4, 9:38 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 56 min |
| Apr 4, 9:56 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 19 min |
Nearby
Tornado Warnings in South Carolina, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.